Drought, Lake of the Woods
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
The average monthly temperatures for August at Baudette and Park Rapids turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The average monthly temperatures for August at Baudette and Park Rapids turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July. Precipitation amounts were highly variable, and for the most part were not widespread enough to end the drought problems. For the month of August, National Weather Service Cooperative Observers measured 8.42 inches of rain at Argyle, 2.35 inches at Fosston, 1.31 inches at Kelliher, 1.65 inches at Roseau, 3.32 inches at Baudette, 1.06 inches at Itasca State Park, and 2.90 inches at Waskish. Rainfall totals for May through August ranged from 12.73 inches at Argyle, 6.46 inches at Fosston, 6.76 inches at Kelliher, 4.40 inches at Roseau, 7.83 inches at Baudette, 7.98 inches at Itasca, and 8.27 inches at Waskish. Normal amounts of rainfall for the May through August period range from 12 to 15 inches. Lake of the Woods, Roseau, East Marshall, North and South Beltrami, Hubbard, Wadena, Pennington, Red Lake, East Polk, North and South Clearwater, Mahnomen, and East Becker counties all remained in the D3 (extreme) drought designation (per the U.S. Drought Monitor) for the entire month. Kittson county began the month in the D3 category, but more persistent and widespread rainfall dropped it back to a D2 (severe) drought designation on the 8th. West Marshall and West Polk also received more rainfall and fell back to a D2 category on the 15th. East Otter Tail county began the month in a D2 designation and was upgraded to a D3 on the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:25 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 825 PM CDT MON JUL 31 2006 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...A HIGH PRESSURE RIDGE EXTENDS INTO NE ND...WITH A COLD FRONT EXTENDING THROUGH THE E PART OF THE AREA ALONG A FFM-PKD LINE. KMVX SHOWS THUNDERSTORM ACTIVITY REMAINING ALONG AND E OF THE COLD FRONT. WITH THE COLD FRONT PRETTY MUCH OUT OF THE AREA AND DRY SURFACE DEWPOINTS MOVING IN BEHIND THE FRONT... WILL REMOVE POPS FOR MOST OF THE AREA...EXCEPT THE FAR E...THIS EVENING...AND MAKE THE WHOLE AREA DRY AFTER MIDNIGHT. OTHERWISE... REST OF FORECAST IS IN GOOD SHAPE...WITH ONLY MINOR ADJUSTMENTS NEEDED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 616 AM CDT MON JUL 31 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 616 AM CDT MON JUL 31 2006 ...SEVERE THUNDERSTORMS POSSIBLE EAST OF THE RED RIVER VALLEY THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST MINNESOTA EAST OF THE RED RIVER VALLEY THIS AFTERNOON. AN EASTWARD MOVING COOL FRONT WILL REACH MINNESOTA BY NOON AND POSSIBLY INITIATE STRONG THUNDERSTORMS IN THIS VERY UNSTABLE AIR MASS. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND BUT A TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
The national radar mosaic for the moment the first event began.
20 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530972, 5530973, 5530974, 5530975, 5530976, 5530977, 5530978, 5530979, 5530980, 5530981, 5530982, 5530983, 5530984, 5530985, 5530986, 5530987, 5530988, 5530989, 5530990, 5530991.